Coping With Epilepsy The Enhancement Institute
10% off neurofeedback training for CWE members - Houston, TX
Neurofeedback Partner - Free Advertisement
 

Go Back   Epilepsy Forum > Our House > The Foyer



Reply
 
LinkBack Thread Tools
  #1  
Old 09-04-2010, 04:57 PM
sbncmo's Avatar
Weaving the Community Fabric
 
Join Date: Jul 2010
Location: Missouri
Posts: 120
Thanks: 21
Thanked 22 Times in 20 Posts

Lamictal reactions?


Hi gang. I was wondering if anyone has had side effects from Lamictal. I haven't posted for about 3 weeks - partly since we were on vacation & partly because I have been so sick since before we came home.

My neurologist tapered me off Topamax and started me on Lamictal at the same time. The only thing he told me to look out for was a rash within the first three days on my hands or feet. Nothing happened, so we left on the 3rd night for Oregon. The next day I started feeling a little bad. I assumed it was allergy to sagebrush. As each day went by, I kept feeling a little worse. I get altitude sickness & was on medication before we left. I kept thinking the altitude medicine wasn't working. I was tired & weak, always chilled, I had trouble breathing (I attributed that to my asthma). By the time we headed home, I was vomitting & had diarrhea (I thought food poisoning). We have been home almost a week & I still feel horrible. The diarrhea continues, I feel like I have been beaten all over with a baseball bat, the pain is so severe that I am doubled over sometimes, I'm still chilled & weak. Then yesterday my voice started getting hoarse. Even drinking water causes terrible stomach pain. I'm still drinking it, but not as much as normal. I'm able to handle popsicles, but that's about it. I thought "I've had food poisoning before & it only lasted 24 hours. This must be something else." So I looked up Lamictal side effects & those symptoms are from Lamictal.

I didn't think of this until after the doctors office was closed, but I discussed it with my pharmacist. He said I'm definately having a reaction to the Lamictal & told me to taper down one pill until I can talk to the neurologist on Tuesday. He said an extended release tablet might work, but chances are I will need to be switched to yet another different med.

As far as the seizures go, I'm still having some. The day after we got home, I went to take a shower & couldn't figure out how to step into tub. There have been several minor seizures this week, but earlier this afternoon I had a myoclonic that hit so hard I nearly fell out of my chair. Thankfully, I can say that since I'm not on theTopamax, my anger is gone & my mood swings are back where they usually are.

Anyway, sorry to make this so long, but I wondered if anyone else has had similar problems with Lamictal & what you have done. I'd appreciate your thoughts.

Shelia
Reply With Quote
  #2  
Old 09-06-2010, 02:29 AM
Endless's Avatar
Super Moderator / Even Keel
 
Join Date: Feb 2010
Location: U.S.
Posts: 4,466
Thanks: 821
Thanked 1,234 Times in 954 Posts
Send a message via AIM to Endless
Sheila,

That flu-like feeling can be an indicator of Steven's Johnson Syndrome (SJS), a potentially dangerous drug reaction. Even if it isn't that, the feeling of being hit by a truck is definitely one Lamictal can dish up.

I'm transitioning off Trileptal onto Lamictal. Lamictal is making my joints extremely painful, to the point where it is getting difficult to get out of bed in the morning. I'm also dizzy and exhausted and sleepy, and my vision extremely blurry around the edges. At one point I had a rash, but a dermatologist looked at it and said it wasn't SJS so we treated it with steroid creams and eventually it went away. I also have periods where my brain goes to mush and I get really confused. I don't know which end is up. I've gotta believe all this is going to get better at some point.

I'm glad your doctor is switching you to something else. Different anti-epileptic drug's will affect you different ways. The right one is out there for you.
Reply With Quote
  #3  
Old 09-07-2010, 01:56 PM
Weaving the Community Fabric
 
Join Date: Mar 2009
Location: West Virginia
Posts: 145
Thanks: 6
Thanked 14 Times in 9 Posts
I got a rash, achy, pain, headache, all after taking lamictal for 6 months. went off cold turkey (yeah, neurologist said to) amazingly- no withdrawal. Went on topomax, but I'm not feeling like it's going to work. I sure miss the lamictal. It really worked for me and helped with the mood stuff I go through that the topomax probably won't.
Reply With Quote
  #4  
Old 09-07-2010, 02:17 PM
cher1985's Avatar
Joined the Party
 
Join Date: Jun 2009
Location: small town, massachusetts
Posts: 51
Thanks: 3
Thanked 3 Times in 3 Posts
when my doctor talked about putting me on lamictal I went to as many sites as I could find about the drug, the only site that really helped me out(besides my mom being an LPN) has been webmd also if you don't trust just that google search lamictal side effects...... it does come up with some weird sites but as long as you skip over the fake sites you should be fine.

I've been on lamictal since january and the new doses always wipe me out for about 2 weeks then I get use to it.

hope this helps ~Sharon~
Reply With Quote
  #5  
Old 09-07-2010, 04:38 PM
sbncmo's Avatar
Weaving the Community Fabric
 
Join Date: Jul 2010
Location: Missouri
Posts: 120
Thanks: 21
Thanked 22 Times in 20 Posts
Thamks for your replies everyone. I'm feeling so frustrated at this point. I've been on almost every ep med there is & have had reactions to them. Keppra & Topamax were horrible with my moods - severe anger is a mild description of what they did to me. Neurontin made me gain 60 pounds. Depakote causes severe tremors that had to be treated with Trileptal for two years before they stopped. I took Tegretol, but don't remember what it did to me. My neurologist called me a couple hours ago to put me on Klonopin, but I had been on it before for an extended period of time & had bad withdrawal symptoms from it, so I won't take it again. About the only ep meds I haven't tried that are listed on WebMD (which sight I rely upon highly) are Lyrica & Phenobarbital. I just now got another call from my neurologist & he decided to try the Lyrica. I've heard a lot of negative things about Lyrica, but I don't have many options left. I know my neurologist is just as frustrated as I am. What can they do with a medicine-sensitive/intolerant patient? I know too that he has to find something that will treat the different types of seizures I am having and he has concerns about elevated liver enzymes, which went up 10 points in the 2 weeks I was on Lamictal. I can't even reach theraputic levels on anything yet before the reactions are too severe. What can I do? I feel so sick today from the Lamictal, but at least I've taken the last of it & maybe will start feeling better. Anyway, I hope this one works. Thanks everyone.

Shelia
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
Reactions to Topamax wildnv The Kitchen 7 07-12-2012 02:27 PM
Reactions to epilepsy alivenwell Back Fence 58 02-09-2012 12:58 AM
Genetic Testing from Drug Reactions sandi The Kitchen 2 06-29-2010 01:57 PM
Lamictal XR? epilepticloner The Kitchen 2 02-17-2010 09:10 AM


All times are GMT -5. The time now is 03:33 AM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.